| Catalog Number |
R51005004L |
| Medical Device Problem Code |
Burst Container or Vessel (1074)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/20/2023
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.
Event or Problem Description
As reported, the balloon of a 5mm x 4cm 190cm saberx radianz percutaneous transluminal angioplasty (pta) balloon catheter ruptured during its initial inflation to 8 atmospheres (atm).As a result, a different sized saber pta balloon catheter was used as a replacement.There were no reported injuries to the patient.This was during a procedure to treat a lesion in the superior femoral artery (sfa) which had mild calcification and mild tortuosity.The device was stored and prepped per the instructions for use (ifu) and there was no difficulty removing any of the sterile packaging components.The balloon was able to maintain negative pressure during preparation.The device is able to be removed easily from the patient and remained in one piece during its removal.The device will not be returned for evaluation.
Additional Manufacturer Narrative
Complaint conclusion: as reported, the balloon of a 5mm x 4cm 190cm saberx radianz percutaneous transluminal angioplasty (pta) balloon catheter ruptured during its initial inflation to eight atmospheres (atm).As a result, a different sized saber pta balloon catheter was used as a replacement.There were no reported injuries to the patient.This was during a procedure to treat a lesion in the superior femoral artery (sfa) which had mild calcification and mild tortuosity.The device was stored and prepped per the instructions for use (ifu) and there was no difficulty removing any of the sterile packaging components.The balloon was able to maintain negative pressure during preparation.The device was able to be removed easily from the patient and remained in one piece during its removal.The device was not returned for analysis.A product history record (phr) review of lot 82258852 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.Vessel characteristics of mild calcification with mild vessel tortuosity likely contributed to the event reported.Calcification is known to damage balloon material; it is likely damage occurred during crossing or in the attempt to inflate the balloon at the lesion.However, without the return of the device for analysis it is difficult to draw a clinical conclusion between the device and the event reported.According to the warnings in the safety information in the instructions for use, ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).¿ never use air or any gaseous medium to inflate the balloon.Neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.